Darcy Burbage on Assessing Risk for CIPN

Darcy Burbage, RN, MSN, AOCN, CBCN, Helen F. Graham Cancer Center & Research Institute, discusses risk factors that oncology nurses should be aware of when thinking about chemotherapy-induced peripheral neuropathy (CIPN).

Darcy Burbage, RN, MSN, AOCN, CBCN, Helen F. Graham Cancer Center & Research Institute, discusses risk factors that oncology nurses should be aware of when thinking about chemotherapy-induced peripheral neuropathy (CIPN).

Some patients may be at increased risk for CIPN, including those who have other comorbidities such as diabetes or fibromyalgia.

Regardless of comorbidities, Burbage says, the healthcare team must assess each patient before each chemotherapy treatment and ask about any numbness, tingling, trouble buttoning clothes, trouble walking, or general unsteadiness.

It is difficult to completely predict who will develop CIPN because some individuals do not have any risk factors and simply develop the side effect because of the medicine.